Tornadoes · United States · Minnesota · 2010
EF0 tornado, Ashby to Hoffman, Minnesota, July 10, 2010
From Ashby to Hoffman, this EF0 tornado ran 0.2 miles across Grant County on July 10, 2010, touching down at 5:36 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 10, 2010
- Touchdown
- 5:36 PM CDT (22:36 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Grant County
- Touchdown point
- 45.880, -95.790
- Lift-off point
- 45.880, -95.790
- Record number
- 1007101636-01
What the Weather Service recorded
A surface trough moved into west central Minnesota during the late afternoon and early evening of the 10th, helping to initiate thunderstorms. Temperatures in this area had risen into the low to mid 80s with dew points in the mid to upper 60s.
Numerous large tree limbs were broken off in shelter belts near Interstate 94 and in treed areas bordering the northwest corner of Pelican Lake.
A tornado briefly touched down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 10, 3:16 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 10, 3:16 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 316 PM CDT SAT JUL 10 2010 .SHORT TERM...TONIGHT THROUGH TUESDAY PRIMARY CHALLENGE WILL BE PRECIPITATION CHANCES AND SEVERE THREAT LATE THIS AFTERNOON THROUGH SUNDAY MORNING. GFS/NAM/ECMWF/GEM ARE IN REASONABLE AGREEMENT WITH ONLY SLIGHT TIMING DIFFERENCES WITH FRONTAL PASSAGE...SO WILL UTILIZE A MODEL BLEND FOR THIS FORECAST PACKAGE. 20 UTC WATER VAPOR LOOP SHOWS WELL-DEFINED SHORT-WAVE MOVING EASTWARD THROUGH CENTRAL WYOMING. THINKING IS THAT THIS ENERGY WILL HELP INITIATE SEVERE CONVECTION ACROSS CENTRAL SD/NE AND INTO SOUTHERN MN LATER TONIGHT WHERE GREATEST INSTABILITY EXISTS UP TO 3500 J/KG OF MLCAPE. INSTABILITY AXIS DOES CREEP NORTHWARD INTO SOUTHEAST ND AND WEST-CENTRAL MN WHERE SURFACE DEW POINT TEMPERATURES ARE APPROACHING 70 DEGREES. HOWEVER...STILL THINK BEST FORCING IS FARTHER SOUTH WHERE RECENT SEVERE THUNDERSTORM WATCH WAS ISSUED FROM ABERDEEN SD TO GOODLAND KS. WILL MONITOR THE SITUATION CAREFULLY AS AREA MAY REQUIRE A CONVECTIVE WATCH LATER THIS EVENING. FARTHER NORTH...DRIER AIR IS MOVING ACROSS CENTRAL ND IN THE WAKE OF SHORT-WAVE NOW ACROSS SOUTHEAST MN. SPC MESOSCALE ANALYSIS SHOWS PRECIPITABLE WATER VALUES IN THIS AREA AROUND 0.6 INCHES. FOR THE NORTHERN TWO THIRDS OF THE FORECAST AREA...INCREASING MOISTURE WILL NEED TO POOL ALONG AND AHEAD OF ADVANCING COLD FRONT TO ENHANCE INSTABILITY AND COMBINE WITH MODEST SHEAR FROM CANADIAN UPPER LEVEL JET STREAK TO PRODUCE SEVERE WEATHER. BEST LOW-LEVEL MOISTURE AXIS CURRENTLY EXTENDS ALONG THE VALLEY AND POINTS EAST WHERE DEW POINT TEMPERATURES ARE IN THE LOW TO MID 60S. MODELS SUGGEST FRONT WILL ENTER NORTHEAST ND AROUND 00 UTC AND STRETCH FROM JAMESTOWN TO HILLSBORO TO BEMIDJI BY 06 UTC. BEST CHANCE FOR SEVERE CONVECTION WILL BE ALONG AND AHEAD OF FRONT IN THIS SIX HOUR PERIOD...SO WILL KEEP SEVERE WORDING IN WEATHER GRIDS FOR ENTIRE FORECAST AREA. HOWEVER...COVERAGE UNCERTAINTY PERSISTS... SO WILL KEEP POPS IN THE HIGH CHANCE CATEGORY. RECENT SPC MESOSCALE DISCUSSION HIGHLIGHTS COUNTIES ALONG INTERNATIONAL BORDER FOR A POSSIBLE CONVECTIVE WATCH IN THE NEXT FEW HOURS... SO WILL NEED TO MONITOR SITUATION CAREFULLY. SEVERE THREAT SHOULD DIMINISH AFTER MIDNIGHT WITH LOSS OF SOLAR AND DECREASING INSTABILITY...BUT SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE SOUTHWARD ALONG WITH COLD FRONT. WINDS WILL SHIFT TO THE NORTH AFTER FRONTAL PASSAGE AND WITH COLD AIR ADVECTION...EXPECT A GRADIENT IN OVERNIGHT LOWS WITH MIDDLE 50S ACROSS THE NORTHWEST FORECAST AREA AND LOWER 60S TO THE SOUTHEAST. LINGERING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG AND EAST OF THE VALLEY SUNDAY MORNING BEFORE DRYING/CLEARING OUT. NORTH WINDS WILL PERSIST FROM 10 TO 20 MPH AND WITH 850 TEMPERATURES DROPPING INTO THE +10 TO +15 C RANGE...EXPECT SURFACE TEMPERATURES 10 TO 15 DEGREES COOLER THAN TODAY (LOW TO MID 70S). MONDAY WILL BE MILD AND DRY AS SURFACE HIGH PRESSURE MOVES ACROSS THE NORTHERN PLAINS BEFORE THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY AS THE NEXT PACIFIC STORM SYSTEM DROPS ACROSS SOUTHERN CANADA. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY MODELS INITIALIZED WELL BUT SOME DISCREPANCIES SHOWING UP LATE INTO THE EXTENDED PERIOD. THEREFORE...WENT WITH ECMWF/GFS/GEM BLENDED SOLN FOR THIS PACKAGE. A CLOSED 500 HPA LOW SHIFTS OVER THE REGION EARLY IN THE PERIOD HELPING DRAG A COLD FRONT ACROSS THE DAKS/MN...WITH A CHANCE OF TSTMS AND MEASURABLE PCPN. THE LOW IS EXPECTED TO SHIFT E FAIRLY RAPIDLY...WITH MORE PLEASANT CONDITIONS IN PLACE BEFORE NEXT SYSTEM APPROACHES NEAR THE END OF THE PERIOD. && .AVIATION... VFR CONDITIONS EXPECTED TO REMAIN OVER THE FA THRU THE TAF PERIOD. A COLD FRONT CROSSING ND/MN LATER THIS EVENING WILL HELP TRIGGER CONVECTIVE ACTIVITY. WINDS PULLING NRLY LATER THIS EVENING AND TONIGHT BEHIND THE FRONT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS/HOPKINS
Hazardous weather outlook, Jul 10, 7:00 AM CDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT SAT JUL 10 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT SAT JUL 10 2010 ...SEVERE WEATHER IS POSSIBLE FOR THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY FOR ALL OF NORTHWEST AND WEST CENTRAL MINNESOTA AND ALL OF EASTERN NORTH DAKOTA EXCEPT THE WESTERN PARTS OF BENSON AND EDDY COUNTIES. THE STORMS WILL BE MOST LIKELY AFTER 2 PM CDT AND SHOULD CONTINUE OVERNIGHT. STORMS THAT FORM ROUGHLY SOUTHEAST OF A LINE FROM LISBON NORTH DAKOTA TO BEMIDJI MINNESOTA WILL MOST LIKELY PRODUCE DAMAGING WINDS AND SOME LARGE HAIL THIS AFTERNOON AND EVENING. ELSEWHERE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN CAN BE EXPECTED THIS AFTERNOON THROUGH TONIGHT. MOIST UNSTABLE AIR WILL MOVE INTO THE SOUTHEAST HALF OF THE AREA THIS AFTERNOON AND PRODUCE THUNDERSTORMS OVER THE SOUTHEAST. ALSO A COLD FRONT WILL MOVE OUT OF CANADA THIS AFTERNOON AND PRODUCE THUNDERSTORMS OVER THE NORTHEAST HALF OF THE AREA THIS AFTERNOON. THE COLD FRONT WILL MOVE ACROSS THE FORECAST AREA OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG THUNDERSTORMS WILL BE POSSIBLE FOR TUESDAY AND WEDNESDAY AS MOIST UNSTABLE AIR MOVES NORTHWARD TUESDAY AND A COLD FRONT MOVES THROUGH THE AREA LATE TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Jul 10, 5:04 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
504 PM CDT SAT JUL 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 1 S FERGUS FALLS 46.27N 96.07W
07/10/2010 E1.75 INCH OTTER TAIL MN CO-OP OBSERVER
HAIL SIZES STARTED OUT AS PEAS UP TO GOLFBALLS
&&
JKAISERLocal storm report, Jul 10, 5:13 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
513 PM CDT SAT JUL 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 4 SE ASHBY 46.05N 95.76W
07/10/2010 E1.75 INCH DOUGLAS MN LAW ENFORCEMENT
RELAYED VIA COUNTY DISPATCH
&&
JKAISERLocal storm report, Jul 10, 5:28 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
528 PM CDT SAT JUL 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 4 SW ASHBY 46.05N 95.88W
07/10/2010 E1.75 INCH GRANT MN LAW ENFORCEMENT
RELAYED VIA COUNTY DISPATCH
&&
JKAISERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
10.6 hours before the tornado, 206 km from the path. July 10, 2010.
- Mixed-layer CAPE
- 578 J/kg
- Mixed-layer CIN
- -115 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
Minneapolis, MN (KMPX), 00:00Z
1.4 hours after it, 206 km from the path. July 11, 2010.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -158 J/kg
- Surface CAPE
- 2351 J/kg
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.3
- 0-3 km lapse rate
- 7.6 K/km
The surface observations
Elbow Lake (Y63), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minneapolis radar (KMPX), 208 km away, was scanning. The volume nearest the touchdown began at 22:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2010 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of July 10, 2010
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.